Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Ashton Rocks!

Posted by Squiggles on February 5, 2007, at 7:53:26

In reply to Re: Ashton Rocks! Quintal, posted by yxibow on February 5, 2007, at 1:04:39

Here is what the Merck Manual has on benzos:

"Anxiolytics and Sedatives


Use of anxiolytics and sedatives (hypnotics) for medical purposes is common. Intoxication, with physical and mental impairment, can occur with acute use. Repetitive use can lead to abuse or dependence.

Tolerance and tachyphylaxis develop irregularly and incompletely, so considerable behavioral, mood, and cognitive disturbances persist, even in a regular user, depending on the dosage and the drug's pharmacodynamic effects. Some cross-tolerance exists between alcohol and barbiturates and nonbarbiturate anxiolytics and sedatives, including benzodiazepines. (Barbiturates and alcohol are strikingly similar in the dependence, withdrawal symptoms, and chronic intoxication they produce.) When intake of anxiolytics and sedatives is reduced below a critical level, a self-limited withdrawal syndrome ensues.

Symptoms and Signs

Acute use: The signs of progressive anxiolytic and sedative intoxication are depression of superficial reflexes, fine lateral-gaze nystagmus, slightly decreased alertness with coarse or rapid nystagmus, ataxia, slurred speech, and postural unsteadiness. Further progression results in nystagmus on forward gaze, somnolence, marked ataxia with falling, confusion, deep sleep, constricted pupils, respiratory depression, and, ultimately, death. Patients taking large doses of sedatives frequently have difficulty thinking, slow speech and comprehension (with some dysarthria), poor memory, faulty judgment, narrowed attention span, and emotional lability.

Chronic use: In susceptible patients, psychologic dependence on the drug may develop rapidly, and after only a few weeks, attempts to stop using the drug exacerbate insomnia and result in restlessness, disturbing dreams, frequent awakening, and feelings of tension in the early morning. The extent of physical dependence is related to dose and duration of use; eg, pentobarbitalSome Trade Names
NEMBUTAL
Drug Information
200 mg/day taken for many months may not induce significant tolerance, but 300 mg/day for > 3 mo or 500 to 600 mg/day for 1 mo may induce a withdrawal syndrome when the drug is stopped.

Withdrawal from barbiturates taken in large doses produces an abrupt withdrawal syndrome in the form of a severe, frightening, and potentially life-threatening illness similar to delirium tremens. Occasionally, even after properly managed withdrawal over 1 to 2 wk, a seizure occurs. Within the first 12 to 20 h after withdrawal of a short-acting barbiturate, the untreated patient becomes increasingly restless, tremulous, and weak. By the 2nd day, the tremulousness becomes more prominent, deep tendon reflexes may be increased, and the patient becomes weaker. During the 2nd and 3rd days, seizures occur in 75% of patients who were taking ≥ 800 mg/day. Seizures may progress to status epilepticus and death. From the 2nd to the 5th day, the untreated withdrawal syndrome includes delirium, insomnia, confusion, and frightening visual and auditory hallucinations. Hyperpyrexia and dehydration often occur.

Withdrawal from benzodiazepines produces a similar withdrawal syndrome, although it is rarely as severe or life threatening. Onset may be slow because the drugs remain in the body a long time. A withdrawal syndrome of varying severity has been reported in people who have taken therapeutic doses, although the prevalence of this unusual phenomenon is unknown. Withdrawal may be most severe in those who used drugs with rapid absorption and quick decline in serum levels....."

Much of what is said here is similar to Dr. Ashton's knowledge of benzos; you might do a search on PubMed as well. One cannot argue, with any serious credence, that the Merck Manual is authored by Scientologists. The only difference between the Benzo group and the mainstream group is that doctors in the Benzo group think it's a good idea to stay away from benzos, while mainstream doctors prescribe them as needed. Ideally, imho, benzos should be administered as needed, and when needed, and if needed, AND monitored during discontinuation.

Squiggles


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Squiggles thread:729587
URL: http://www.dr-bob.org/babble/20070201/msgs/729909.html